Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Austin/San Antonio, TX

March 16, 20224 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 16, 2022, 3:08 AM CDT for 4 counties in Texas. It took effect at Mar 16, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2022, 3:08 AM CDT (08:08 UTC)
In effect from
Mar 16, 2022, 1:00 PM CDT
Expired
Mar 16, 2022, 9:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4221 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS84 KEWX 160808
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
308 AM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM TODAY FOR PORTIONS
OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...

...FIRE WEATHER WATCH FROM 1 PM TO 10 PM THURSDAY FOR LOCATIONS
GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

.Very dry air across the area will continue to remain in place
today, and somewhat be reinforced by a cold front moving into the
area on Thursday. Minimum afternoon relative humidity will drop 
below 20 percent, and in some cases fall to single digits. 
Meanwhile, light winds in the overnight hours and morning will 
quickly increase and become gusty, as daytime heating promotes 
mixing with stronger winds aloft.

The cold front moving into the area on Thursday will not bring
rain, but the dry air behind it will maintain low humidity, while
gusty winds will even be stronger, and continue past sunset into
Thursday evening. Fuels are still in a cured state from the end of
winter, and with little precipitation in the past few months,
conditions are tinder dry.

TXZ183-184-202-217-161615-
/O.NEW.KEWX.FW.W.0005.220316T1800Z-220317T0200Z/
/O.NEW.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
Val Verde-Edwards-Kinney-Maverick-
308 AM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM this afternoon to 9 PM CDT this evening. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
wind and low relative humidity is in effect from Thursday
afternoon through Thursday evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and
  unpredictably. Prevention of fire starts by avoiding planned
  burning, or by limiting activities prone to produce sparks can
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171-185>188-203-161615-
/O.NEW.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
Llano-Real-Kerr-Bandera-Gillespie-Uvalde-
308 AM CDT Wed Mar 16 2022

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS
GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

The National Weather Service in Austin/San Antonio has issued a
Fire Weather Watch for wind and low relative humidity, which is
in effect from Thursday afternoon through Thursday evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and
  unpredictably. Prevention of fire starts by avoiding planned
  burning, or by limiting activities prone to produce sparks can
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
639 
WWUS84 KEWX 161810
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
110 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM TODAY FOR
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...

...FIRE WEATHER WATCH FROM 1 PM TO 10 PM THURSDAY FOR LOCATIONS
GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

.Dry air with relative humidity values below 20 percent will 
continue to remain in place today with moderate south- 
southeasterly sustained winds of around 15 to 20 mph across 
portions of the Rio Grande and southern Edwards Plateau. For
tonight, the low relative humidity values gradually recover 
while wind speeds subside to around 5 to 15 mph. 

A dryline will advance eastward during Thursday to near the 
highway 281 corridor ahead of a weak pacific cold front that
evening. To the west of this dryline, critical fire weather 
conditions will likely develop with relative humidity values  
below 20 percent with shifting and increasings winds coming 
out of the west. Sustained winds of 20 to 30 mph could be
possible with gusts up to 40 mph, especially over Val Verde 
County. To the east of the dryline, relative humidity values
expected to be much higher.

Fuels are still in a cured state from the end of the winter 
season, and with little precipitation in the past few months, 
conditions are tinder dry.

TXZ183-184-202-217-170215-
/O.CON.KEWX.FW.W.0005.000000T0000Z-220317T0200Z/
/O.CON.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
Val Verde-Edwards-Kinney-Maverick-
110 PM CDT Wed Mar 16 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE EDWARDS
PLATEAU AND RIO GRANDE PLAINS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...

* WINDS...South 20 to 30 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171-185>188-203-170215-
/O.CON.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
Llano-Real-Kerr-Bandera-Gillespie-Uvalde-
110 PM CDT Wed Mar 16 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
473 
WWUS84 KEWX 161816 CCA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Austin/San Antonio TX
116 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM TODAY FOR
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...

...FIRE WEATHER WATCH FROM 1 PM TO 10 PM THURSDAY FOR LOCATIONS
GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

.Dry air with relative humidity values below 20 percent will 
continue to remain in place today with moderate south- 
southeasterly sustained winds of around 15 to 20 mph across 
portions of the Rio Grande and southern Edwards Plateau. For
tonight, the low relative humidity values gradually recover 
while wind speeds subside to around 5 to 15 mph. 

A dryline will advance eastward during Thursday to near the 
highway 281 corridor ahead of a weak pacific cold front that
evening. To the west of this dryline, critical fire weather 
conditions will likely develop with relative humidity values  
below 20 percent with shifting and increasings winds coming 
out of the west. Sustained winds of 20 to 30 mph could be
possible with gusts up to 40 mph, especially over Val Verde 
County. To the east of the dryline, relative humidity values
expected to be much higher.

Fuels are still in a cured state from the end of the winter 
season, and with little precipitation in the past few months, 
conditions are tinder dry.

TXZ183-184-202-217-170215-
/O.COR.KEWX.FW.W.0005.000000T0000Z-220317T0200Z/
/O.COR.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
Val Verde-Edwards-Kinney-Maverick-
116 PM CDT Wed Mar 16 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE EDWARDS
PLATEAU AND RIO GRANDE PLAINS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS...

* WINDS...For Today in the Red Flag Warning, South 15 to 20 mph 
  with gusts up to 30 mph. For Thursday within the Fire Weather 
  Watch, West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...For Today in the Red Flag Warning, 10 to 20
  percent. For Thursday within the Fire Weather Watch, 5 to 15
  percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171-185>188-203-170215-
/O.CON.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
Llano-Real-Kerr-Bandera-Gillespie-Uvalde-
116 PM CDT Wed Mar 16 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
918 
WWUS84 KEWX 170211
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
911 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM THURSDAY FOR 
LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

.A dryline will advance eastward during Thursday to near the 
highway 281 corridor ahead of a weak pacific cold front that 
evening. To the west of this dryline, critical fire weather 
conditions will likely develop with relative humidity values below
20 percent with shifting and increasing winds coming out of the 
west. Sustained winds of 20 to 30 mph could be possible with gusts
up to 40 mph, especially over Val Verde County.

Fuels are still in a cured state from the end of the winter
season, and with little precipitation in the past few months,
conditions are tinder dry.

TXZ183-184-202-217-170900-
/O.EXP.KEWX.FW.W.0005.000000T0000Z-220317T0200Z/
/O.UPG.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
/O.NEW.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/
Val Verde-Edwards-Kinney-Maverick-
911 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS AND
SOUTHERN EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 10 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...South 20 to 30 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171-185>188-203-170900-
/O.UPG.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
/O.NEW.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/
Llano-Real-Kerr-Bandera-Gillespie-Uvalde-
911 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HILL COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 10 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:38 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 16, 12:38 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1238 AM CDT Wed Mar 16 2022

.AVIATION...
High pressure will maintain CAVU through 09Z Thursday 03/17.
However, light and variable winds during the overnight hours will
quickly come up southerly around 15-17Z, then increase to 10-15KT. In
addition, expect gusts to 20-25KT during the afternoon, especially
at KAUS and KDRT. With stronger upper level winds approaching from
the west, some high clouds will enter the area near the end of the
forecast period. Have added FEW at FL250 tomorrow afternoon at KDRT,
and at KAUS/KSAT/KSSF after 02Z. Also added FEW120 at KDRT Wednesday
evening. Southerly low-level Gulf flow will bring higher near
surface humidity to KAUS/KSAT/KSSF after 00Z Thursday 03/17. SCT010
was included starting at 10Z for KAUS and KSAT, since their forecast
periods extend that far. Expect similar to be added to KDRT/KSSF
with the next TAF issuance, as well as consideration for MVFR CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  53  83  48  72 /   0   0  10  10   0
Austin Bergstrom Intl Airport  81  49  83  48  72 /   0   0  10  10   0
New Braunfels Muni Airport     83  50  84  48  74 /   0   0  -   -    0
Burnet Muni Airport            81  52  83  45  69 /   0   0  10  -    0
Del Rio Intl Airport           88  54  91  50  77 /   0   0   0   0   0
Georgetown Muni Airport        81  51  83  46  71 /   0   0  10  10   0
Hondo Muni Airport             85  49  88  47  77 /   0   0   0   0   0
San Marcos Muni Airport        81  49  83  48  73 /   0   0  10  -    0
La Grange - Fayette Regional   80  52  78  51  70 /   0   0  20  20   0
San Antonio Intl Airport       82  52  83  49  74 /   0   0  -    0   0
Stinson Muni Airport           85  52  87  52  77 /   0   0  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Zeitler
Long-Term...Oaks
Hazardous weather outlook, Mar 15, 10:08 PM CDT, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1008 PM CDT Tue Mar 15 2022

TXZ171>173-183>194-202>209-217>225-228-170315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1008 PM CDT Tue Mar 15 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Rest of tonight.

No weather hazards expected for the rest of the tonight period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to near critical fire weather conditions are expected
each day through Saturday due to low humidities, breezy winds,
and dry vegetation, especially west of I-35 during the midday
through early evening hours. An hour or two of critical fire
weather conditions in a few various spots cannot be ruled out for
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:08 AM CDTFire Weather WatchEWXBandera, Edwards, Gillespie, Kerr, Kinney, Llano and 4 more18 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.